South Dakota, 2009

Tornado and Hail in South Dakota, July 8, 2009

July 8, 2009 · NWS UNR · 5 events in 2 counties and zones

A supercell thunderstorm moved from Wyoming across the central Black Hills, producing large hail, strong winds, and a brief tornado west of Hill City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm moved from Wyoming across the central Black Hills, producing large hail, strong winds, and a brief tornado west of Hill City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 1:10 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 8, 1:10 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT WED JUL 8 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
NORTHEASTERN WY...WITH WARM FRONT STRETCHING EASTWARD INTO SOUTHERN
SD. SURF TROF EXTENDS NORTH FROM THE LOW INTO SOUTHEAST MT AND COOL
FRONT TRAILS WESTWARD ACROSS CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS
RIDGING OVER THE NORTHERN PLAINS...WITH UPPER LOW OVER THE PACIFIC
NORTHWEST. SOUTHWESTERLY FLOW ALOFT IS IN PLACE FROM THE GREAT BASIN
AREA INTO THE NORTHERN HIGH PLAINS...WITH STRONG JET MOVING
NORTHEASTWARD ACROSS THE REGION. ABUNDANT LOW LEVEL MOISTURE IS IN
PLACE ALONG AND NORTH OF THE WARM FRONT ACROSS WESTERN SD. TEMPS ARE
IN THE 70S AND 80S. KUDX RADAR SHOWS A COUPLE OF CELLS OVER SOUTHERN
CAMPBELL CO...WITH CUMULUS BEGINNING TO BUILD OVER THE HILLS...AS
WELL AS ALONG A SURFACE TROF OVER NORTHEAST WY.

AN ACTIVE LATE AFTERNOON AND EVENING LOOKS TO BE ON TAP FOR PORTIONS
OF THE AREA...ESPECIALLY THE NORTHERN HALF OF THE CWA...AS SHORTWAVE
ENERGY...MID AND UPPER LEVEL JETS...AND FRONTAL BOUNDARY INTERACT.
WARM FRONT WILL SLOWLY LIFT NORTH AND EAST ACROSS THE SD PLAINS AS
LOW MOVES INTO THE BLACK HILLS AREA LATER THIS AFTERNOON. BEST
INSTABILITY WILL BE FROM THE BLACK HILLS AREA...NORTH AND
EAST...LATER THIS AFTERNOON INTO THE EVENING. SHEAR WILL BE RATHER
IMPRESSIVE...SUPPORTING SUPERCELL DEVELOPMENT. LARGE HAIL AND STRONG
WIND GUSTS WILL BE THE MAIN THREATS...WITH WIND LIKELY BECOMING THE
GREATER THREAT DURING THE EVENING AS A POSSIBLE BOW ECHO OR DERECHO
EVENT COULD DEVELOP. TORNADIC THREAT WILL BE GREATEST NORTH AND EAST
OF THE LOW AND WARM FRONT...PRIMARILY ACROSS NORTHWESTERN SD. LOW
PRESSURE AND COOL FRONT WILL PUSH EAST ACROSS THE AREA
TONIGHT...WITH GUSTY NORTHWEST WINDS FOR A WHILE BEHIND IT. LOWS
WILL BE IN THE 50S AND LOWER 60S.

THURSDAY AND FRIDAY WILL MAINLY BE DRY DAYS. HOWEVER...CANNOT RULE
OUT A FEW SHOWERS AND STORMS LATE THURSDAY NIGHT AND FRIDAY AS WEAK
ENERGY CROSSES THE REGION. HIGHS EACH DAY WILL GENERALLY BE IN THE
MID 70S TO MID 80S.

EXTENDED...UPPER RIDGE WILL REMAIN ACRS SRN CONUS FROM ARIZONA
THROUGH TEXAS DURING THE EXTENDED PERIOD. THIS WILL KEEP NRN PLAINS
ON NRN FRINGES OF UPPER RIDGE WITH OCCASIONAL S/WS MVG THRU THE
UPPER FLOW BRINGING A DAILY CHC OF SHOWERS AND TSTMS TO THE REGION.
TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS THRU THE PERIOD.

&&

.AVIATION...MVFR CLDS ON SD PLAINS ARE EXPECTED TO BURN OFF BY
19Z. SCT THUNDERSTORMS ARE EXPECTED AFT 20Z...ESP ALONG AND NORTH
OF I-90. IFR/MVFR CONDS DUE TO CIGS/VSBYS AND MODERATE TURBULANCE
CAN BE EXPECTED IN AND NEAR ANY TSTMS. TSTM ACTIVITY IS EXPECTED
TO DIMINISH AFT 06Z. OTHERWISE...VFR CONDS ARE EXPECTED THRU THE
FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 8, 5:47 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
647 AM MDT WED JUL 8 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
647 AM MDT (747 AM CDT) WED JUL 8 2009

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OF WYOMING AND THE BLACK HILLS IN THE AFTERNOON
THEN MOVE EAST ONTO THE SOUTH DAKOTA PLAINS LATER THIS
AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER FAR NORTHWEST SOUTH DAKOTA...WITH A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS MOST OF NORTHEAST WYOMING AND
THE REMAINDER OF WESTERN SOUTH DAKOTA WITH VERY LARGE HAIL AND
DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...A FEW TORNADOES
ARE POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA GENERALLY NORTH OF
INTERSTATE 90. THUNDERSTORMS SHOULD PUSH EAST OF OUR AREA BY OR
SHORTLY AFTER MIDNIGHT.

TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR
HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIAL
SEVERE WEATHER OUTBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY ACROSS
NORTHWEST SOUTH DAKOTA.

In the hours before

Special weather statement, Jul 8, 3:11 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT WED JUL 8 2009

SDZ013-024-025-072-073-082315-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BEAR BUTTE...DOWNTOWN STURGIS...
HEREFORD AND TILFORD
411 PM MDT WED JUL 8 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 410 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED NEAR DOWNTOWN STURGIS...AND WAS MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEAR BUTTE...
  HEREFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 24 AND
42...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 10 PM MDT.

CARSTENS
Local storm report, Jul 8, 3:51 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             7 NE HULETT             44.75N 104.50W
07/08/2009  E1.25 INCH       CROOK              WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 8, 3:52 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             OSAGE                   43.98N 104.42W
07/08/2009  E1.75 INCH       WESTON             WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 8, 3:53 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 E DOWNTOWN STURGIS    44.41N 103.43W
07/08/2009  E1.00 INCH       MEADE              SD   CO-OP OBSERVER

&&

LCZEPYHA
Local storm report, Jul 8, 3:54 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 N HULETT              44.74N 104.60W
07/08/2009  E0.88 INCH       CROOK              WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 8, 4:05 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             10 W HARDING            45.39N 104.04W
07/08/2009  E1.75 INCH       HARDING            SD   PUBLIC

            HAIL FROM 445 PM MDT TO 455 PM MDT.

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Tornado, Pennington

When
July 8, 4:06 PM MST to 4:10 PM MST
Where
Pennington County, 12.51 mi SSW of Deerfield to 12.04 mi SSW of Deerfield
Rating
EF1
Path length
0.81 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.859, -103.945

A tornado blew down and snapped pine trees from Forest Service (FS) Road 376 to the Custer Limestone Road (FS Road 284). The survey could not determine whether the path was longer as the surrounding area was covered with downed trees from the 2000 Jasper Fire. The event time was estimated from radar.

Hail, Pennington

When
July 8, 4:30 PM MST
Where
Pennington County, 9.02 mi WSW of Hill City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.877, -103.701

Hail, Pennington

When
July 8, 5:08 PM MST
Where
Pennington County, 2.8 mi SE of Keystone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.871, -103.380

Hail, Custer

When
July 8, 5:15 PM MST
Where
Custer County, 5.8 mi WSW of Hermosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.798, -103.287

Hail, Custer

When
July 8, 5:25 PM MST
Where
Custer County, 1.5 mi W of Hermosa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.830, -103.210

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191590, 191591, 171694, 171696, 171698.